Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 1, 2024, 1:25 PM MDT for Huerfano County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2024, 1:25 PM MDT (19:25 UTC)
- Expired
- Jul 1, 2024, 2:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 137 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075
WWUS85 KPUB 011925
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT Mon Jul 1 2024
COZ071-072-074-087-012000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
125 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES THROUGH 200 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Fort Garland, or 30 miles east of San Luis Valley
Airport, moving northeast at 30 mph.
HAZARD...Brief heavy rainfall, wind gusts up to 40 mph and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, Farisita, La Veta Pass, Gardner, Spring Burn Scar south of
Highway 160 in Costilla county, Spring Burn Scar north of Highway
160, Spring Burn Scar south of Highway 160 in Huerfano county, and
Indian Creek on the southeastern Spring Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3738 10533 3753 10546 3783 10511 3756 10488
TIME...MOT...LOC 1924Z 234DEG 35KT 3751 10532
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 11:26 AM MDT, 1 hour 59 minutes earlier. Its key messages:
- Scattered thunderstorms are possible across the area this afternoon through the evening. Primary hazards will be heavy rainfall over the mountains and gusty winds up to 50 mph on the plains.
- Increasing fire danger Thursday through the holiday weekend as conditions begin to dry out.
Area forecast discussion, Jul 1, 11:26 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Mon Jul 1 2024 .KEY MESSAGES... - Scattered thunderstorms are possible across the area this afternoon through the evening. Primary hazards will be heavy rainfall over the mountains and gusty winds up to 50 mph on the plains. - Increasing fire danger Thursday through the holiday weekend as conditions begin to dry out. && .SHORT TERM /THROUGH TONIGHT/... Issued at 336 AM MDT Mon Jul 1 2024 Surface analysis indicates that low-level moisture continues to linger across the southeastern plains, which will be beneficial for thunderstorm development later this afternoon and evening. Current radar shows residual, but diminishing, thunderstorms across Otero and Crowley counties from a passing outflow boundary along with some light showers over the La Garita and eastern San Juan mountains. An upper high is located to the southeast, centered over the OK-TX border. Due to its position, southwest flow aloft will bring an influx of subtropical moisture into southern Colorado. However, the amount of moisture will not be as abundant as it has been over the past few days and dewpoint values will only be in the upper 40s to lower 50s. Therefore, thunderstorms will likely not be as intense. By early to mid afternoon, a short wave trough is forecast to push across the area, shifting flow aloft to westerly. This forcing coupled with the moisture will be sufficient to bring scattered showers and thunderstorms. These are expected to develop by early afternoon over the San Juan Mountains and San Luis Valley. Heavy rainfall is expected to be the primary hazard. Flash flooding will be possible beneath slower-moving or training storms, specifically for burn scars and other vulnerable areas. By mid to late afternoon, storms are expected to be along the I-25 corridor and progress eastward across the plains through the evening. Forecast soundings suggest high based thunderstorms across the plains with outflow winds gusting up to 50 mph with the stronger storms. Expect temperatures across the plains to be in the upper 90s, mid 70s in the mountain valleys, and 50s-60s for the higher terrain. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 336 AM MDT Mon Jul 1 2024 Tuesday...An upper shortwave crosses the Rocky Mt region early Tue, pushing a weak cold front down into eastern CO. This front will cross the Palmer Divide early, gradually swinging surface winds around to an easterly direction across the plains as it continues pushing south. Plan on isolated to scattered showers and thunderstorms during the afternoon and evening, mainly tied to the eastern mts and plains. Temps are forecast to be right around seasonal norms, with highs in the upper 70s to lower 80s for the high valleys, and mid 80s to lower 90s for the plains. Wednesday...Post-frontal conditions across the plains will mean a slightly cooler day for the area, while another stronger upper disturbance pushes into MT and ND through the afternoon and early evening. This disturbance will tap into available moisture for another day of isolated to scattered afternoon and evening convection, mainly along the eastern mts and across the plains. Another cold front drops in to the area late Wed night, setting the stage for Thu. As for high temps, expect mid 70s to around 80F for the high valleys, and 80s to around 90F for the plains. Thursday...The disturbance to the north pushes across the Dakotas and into the Great Lakes region on Thu, while brisk and dry northwest flow settles in across CO. There is some isolated convection that may fire over the far eastern plains during the evening due to a reinforcing push of cold air, or a secondary cold front, but for the most part Thu will be a dry day with high temps in the 70s to around 80F for the high valleys, and in the 80s for the plains. The dry northwest flow will also become evident as the RH levels drop, leading to the potential of spotty critical fire weather conditions. Friday through Sunday...Friday will be the coolest day of the extended period, due to the cold front late Thu evening. A strong ridge of high pressure sets up over the West Coast, producing northwest flow aloft across Colorado. Plan on a warming and drying trend for the region over the weekend, with the waning available moisture restricting isolated afternoon convection to mainly the higher terrain. This will also lead to increasing fire danger, as temperatures climb back up to seasonal normals. Moore && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1121 AM MDT Mon Jul 1 2024 VFR conditions are likely during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. As for winds, west to northwest winds will prevail at the taf sites this afternoon, with winds taking on their diurnal flow pattern by early evening. Some passing showers/-tsra with gusty winds will be possible, especially late this afternoon and early evening. Any shower activity should move through pretty quickly. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...GARBEROGLIO LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Jul 1, 11:38 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Mon Jul 1 2024 COZ058>089-093>099-021745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Mon Jul 1 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening across the region, with the activity being scattered over the plains with more widespread showers possible across the higher terrain. For the mountains, the biggest concerns will be locally heavy rainfall and potential flash flooding, especially over burn scars and other vulnerable areas. Additionally, areas could see frequent lightning and small hail. For the eastern plains, scattered storms this afternoon will bring gusty winds, with one or two of the storms on the strong side, with gusts to 50 to 60 mph possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are expected each afternoon through Sunday, with the least daily coverage expected on Thursday, the 4th of July. The main hazards from any storm are expected to be gusty outflow winds, small hail, and lightning. Periods of moderate to heavy rainfall will be possible with the strongest storms, which could lead to flash flooding on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Jul 1, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT Mon Jul 1 2024
COZ071-072-074-087-012000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
125 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES THROUGH 200 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Fort Garland, or 30 miles east of San Luis Valley
Airport, moving northeast at 30 mph.
HAZARD...Brief heavy rainfall, wind gusts up to 40 mph and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, Farisita, La Veta Pass, Gardner, Spring Burn Scar south of
Highway 160 in Costilla county, Spring Burn Scar north of Highway
160, Spring Burn Scar south of Highway 160 in Huerfano county, and
Indian Creek on the southeastern Spring Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3738 10533 3753 10546 3783 10511 3756 10488
TIME...MOT...LOC 1924Z 234DEG 35KT 3751 10532
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:51 PM MDT | River Flood Advisory | PUB | Otero | 14 hr |
| Jun 30, 6:51 PM MDT | River Flood Advisory | PUB | Pueblo | 15 hr |
| Jun 30, 7:12 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| Jun 30, 7:14 PM MDT | Special Weather Statement | PUB | Saguache | 31 min |
| Jun 30, 7:29 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 31 min |
| Jun 30, 7:57 PM MDT | Special Weather Statement | PUB | Chaffee | 33 min |
| Jun 30, 8:01 PM MDT | Special Weather Statement | PUB | Crowley | 29 min |
| Jun 30, 8:36 PM MDT | Special Weather Statement | PUB | Fremont | 24 min |
| Jun 30, 11:26 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Jul 1, 1:35 PM MDT | Special Weather Statement | PUB | Otero | 40 min |
| Jul 1, 2:02 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 43 min |
| Jul 1, 2:53 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| Jul 1, 3:40 PM MDT | Special Weather Statement | PUB | 35 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.